[Skip to Navigation]
Article
November 1963

Amitriptyline Poisoning: Clinical and Pathological Findings in a Fatal Case

Author Affiliations

PALO ALTO, CALIF
Philip Sunshine, MD, Department of Pediatrics, Stanford Medical Center, 300 Pasteur Dr, Palo Alto, Calif.; Research Fellow, National Foundation (Dr. Sunshine) and Assistant Professor of Pediatrics, Advanced Research Fellow, American Heart Association (Dr. Yaffe).; From the Department of Pediatrics, Stanford University School of Medicine.

Am J Dis Child. 1963;106(5):501-506. doi:10.1001/archpedi.1963.02080050503020
Abstract

In recent years there has been a marked increase in the introduction and use of psychopharmacological agents in clinical medicine. One of the newer drugs, amitriptyline hydrochloride (Elavil), 5-(3-dimethylaminopropylidene)-dibenzo [a,d] [1,4] cycloheptadiene hydrochloride, structurally and pharmacologically resembles imipramine (Tofranil), an antidepressant with anticholinergic, antihistaminic, and tranquilizing properties.1,7 Both drugs have had favorable therapeutic results and have therefore experienced rapid, widespread clinical usage.1-3 The two drugs differ pharmacologically from other psychotherapeutic compounds in that they are not monoamineoxidase inhibitors 4 (Figure).

The purpose of this communication is (1) to present the symptoms and postmortem findings in an infant who died after the accidental ingestion of a massive amount of amitriptyline hydrochloride and also (2) to report the ineffectiveness of peritoneal dialysis in removing the ingested drug.

Report of a Case  A 15-month-old white female was admitted to the Stanford Medical Center Emergency Room in June 1961, approximately 45 minutes

Add or change institution
×